Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Probiotic (yogurt) to manage digestive system probelms while on chemo

Posted Jun 07 2009 1:13am
I know of someone who was suffering the symptoms shown below after 2 courses of Xeloda (still has 6 to go) so I looked into it. I then suggested a tub of priobiotic yogurt and it worked a treat. This is incredible - a simple snack food like probiotic yogurt can significantly reduce severe side-effects of chemo and make the treatment more manageable. Of course probiotics are also available in capsule form from chemists without a prescription.
Use of Probiotics in the Management of Chemotherapy-Induced Diarrhea: A Case Studyhttp://pen.sagepub.com/cgi/content/abstract/0148607109332004v1Gastrointestinal disturbances (particularly diarrhea) are often induced in response to cancer treatments such as chemotherapy or radiation. Oral chemotherapeutic agents can induce diarrhea by damaging the intestinal lining. Two common oral drugs used in cancer treatment that are known to have gastrointestinal side effects arecapecitabineand lapatinib. In this brief communication, the authors discuss a case study of a stage IV breast cancer patient whose chemotherapy-induced diarrhea was treated successfully with a multispecies combination of probiotics. This is a unique study in whichgrade 3 chemotherapy-induced diarrhea (characterized by 7–9 stools per day and associated with incontinence and abdominal cramping) was treated with only a multispecies combination of probiotics.Probiotics have been used to treat diarrhea in patients with irritable bowel syndrome, ulcerative colitis, pouchitis, and Crohn’s disease. More recently, probiotics have been used to treat chemotherapy-induced diarrhea in colon cancer patients. This case study demonstrates that the probiotics can also be used to treat severe cases of chemotherapy-induced diarrhea in breast cancer patients. The use of different probiotics in gastrointestinal diseases is an increasingly important area of study, and more research into this area is needed. This study demonstrates that probiotics should be considered for advanced breast cancer patients with chemotherapy-induced diarrhea.First published on May 7, 2009

 

 

Clinical Study

British Journal of Cancer(2007) 97, 1028–1034. doi:10.1038/sj.bjc.6603990 www.bjcancer.com
Published online 25 September 2007
Lactobacillussupplementation for diarrhoea related to chemotherapy of colorectal cancer: a randomised studyhttp://www.nature.com/bjc/journal/v97/n8/full/6603990a.html#abs5-Fluorouracil (5-FU)-based chemotherapy is frequently associated with diarrhoea. We compared two 5-FU-based regimens and the effect of Lactobacillus and fibre supplementation on treatment tolerability. Patients diagnosed with colorectal cancer ( n =150) were randomly allocated to receive monthly 5-FU and leucovorin bolus injections (the Mayo regimen) or a bimonthly 5-FU bolus plus continuous infusion (the simplified de Gramont regimen) for 24 weeks as postoperative adjuvant therapy. On the basis of random allocation, the study participants did or did not receive Lactobacillus rhamnosus GG supplementation (1–2 times 10 10 per day) and fibre (11 g guar gum per day) during chemotherapy.Patients who received Lactobacillus had less grade 3 or 4 diarrhoea (22 vs 37%, P =0.027), reported less abdominal discomfort, needed less hospital care and had fewer chemotherapy dose reductions due to bowel toxicity.No Lactobacillus -related toxicity was detected. Guar gum supplementation had no influence on chemotherapy tolerability. The simplified de Gramont regimen was associated with fewer grade 3 or 4 adverse effects than the Mayo regimen (45 vs 89%), and with less diarrhoea. We conclude that Lactobacillus GG supplementation is well tolerated and may reduce the frequency of severe diarrhoea and abdominal discomfort related to 5-FU-based chemotherapy.
Post a comment
Write a comment:

Related Searches